MAUDE Adverse Event Report: AMBU A/S AMBU ASCOPE 4 BRONCHO LARGE; FLEXIBLE VIDEO BRONCHOSCOPE

AMBU A/S AMBU ASCOPE 4 BRONCHO LARGE; FLEXIBLE VIDEO BRONCHOSCOPE
Model Number 478001000
Medical Device Problem Code Mechanical Problem (1384)
Health Effect - Clinical Codes Foreign Body In Patient (2687); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/28/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Ambu a/s has received a report from a germany customer about an ascope 4 broncho large from which the distal end broke off during use on a patient.The broken off part was succesfully removed from the patients lung by plumonologist on ermergency basis.Patient outcome was not affected.The defective product has not been returned for investigation due to contamination.Based on the investigation, the user reported that they that the patient was intubated with endotracheal tube size 7.5 mm - this is not an applicable size intubation tube for usage with the ascope 4 broncho large according to the ifu.According to the instruction for use (ifu) the minimum id (inner diameter) endotracheal tube size which can be used with ascope 4 broncho large is 7.0 mm.Hence, usage of a large intubation tube was ruled out and a wrong size of intubation tube can cause that the distal end of the scope can either get stuck or break off.In the complaint description provided by the user it was stated that upon pulling out the scope with great resistance, the distal end broke off.Based on the simulation test result, it was concluded that the distal end of the scope broke off when great resistance applied due to insuffucient lubricant or there is no further lubricant on the scope at the end of the procedure.According the product risk evaluation for the ascope 4 broncho, the likely cause of the resistance was that too little lubricant was applied to the endoscope before insertion.Hence the likely root cause of the reported failure was due to insufficient lubrication before insertion or there was no further lubricant on the scope at the end of the procedure.
 
Event or Problem Description
An ascope 4 broncho large was used on patient with a size 7.5 mm intubation tube.The distal end of the bronchoscope broke off during removal of the scope.The broken off piece had to be removed from the patients lung.Patient outcome was not affected by the incident as the piece was succesfully retrieved by the pulmonologists on an emergency basis.
 
Additional Manufacturer Narrative
Correction: follow up report to original mdr report number 1220828-2022-00011.Retention sample from same lot (lot 1000591990) has been retrieved for investigation as the original was not returned due to contamination.User reported that the patient was intubated with endotracheal tube size 7.5 mm.This is according to ifu within the range of applicable size et tube for use with the ascope 4 broncho large.Use of wrong size of et tube can therefore be ruled out as cause of the endoscope being caught in the tube and the distal tip breaking.The failure could be replicated in simulation test on retention sample when the endoscope was not lubricated sufficiently.Before insertion into the et tube.In this case the scope could get caught in the bending area of the et tube.In case excessive force was applied to withdraw the endoscope from the et tube the distal tip of the scope could break.The ifu states "lubricate the insertion cord with a medical grade lubricant when the endocsope is inserted into the patient" and "do not use excessive force when advancing, operating or withdrawing the endoscope".Based on simulation test it is concluded that the endoscope got caught in the et tube because of insufficient lubrication.It is expected that the user then applied excessive force to remove the scope causing the tip to break.
 
Event or Problem Description

Brand Name
AMBU ASCOPE 4 BRONCHO LARGE
Common Device Name
FLEXIBLE VIDEO BRONCHOSCOPE
Manufacturer (Section D)
AMBU A/S
baltorpbakken 13
ballerup, denmark 2750
DA  2750
MDR Report Key15253271
Report Number1220828-2022-00011
Device Sequence Number6355482
Product Code EOQ
UDI-Device Identifier05707480135530
UDI-Public05707480135530
Combination Product (Y/N)N
Initial Reporter CountryGM
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Importer
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 08/18/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/30/2024
Device Model Number478001000
Device Catalogue Number478001000
Device Lot Number1000591990
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date07/28/2022
Event Location Hospital
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date08/18/2022
Supplement Report FDA Received Date09/20/2022
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown